Arkansas, 2008

Hail and Damaging Winds in Arkansas, May 2, 2008

May 2, 2008 · NWS TSA · 13 events in 7 counties and zones

Severe thunderstorms occurred during the early morning hours on the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$206,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred during the early morning hours on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 2:34 AM CST, 38 minutes earlier.

Area forecast discussion, May 2, 2:34 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
334 AM CDT FRI MAY 2 2008

.MESOSCALE UPDATE...
DURING THE PAST HOUR TDWR DATA SUGGESTS A
STRONG LIKELIHOOD THAT A TORNADO OCCURED
IN MAYES COUNTY FROM A QUICK SPIN-UP ON THE
LINE.

CONDITIONS REMAIN FAVORABLE FOR RAPID TORNADO
FORMATION ANYWHERE ALONG THE LINE.  ENVIRONMENTAL
DATA SUGGESTS THE GREATEST TORNADO THREAT
THROUGH 430 AM IS FROM CHEROKEE COUNTY NORTHEAST
TOWARD MIAMI AND NORTHWEST BENTON COUNTY.

ANY TORNADOES THAT OCCUR WILL DEVELOP QUICKLY
WITH A LIMITED CHANCE FOR SIGNIFICANT WARNING
LEAD TIME.

ALL INTERESTS AHEAD OF THIS LINE SHOULD CONTINUE
TO MONITOR ITS PROGRESS CLOSELY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 1, 9:53 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1053 PM CDT THU MAY 1 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1043 PM CDT THU MAY 1 2008

...ADDITIONAL STORMS WILL MOVE THROUGH THE AREA OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND MIDNIGHT...OSAGE COUNTY.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.

DISCUSSION...
A COLD FRONT WILL SWEEP ACROSS THE AREA OVERNIGHT. A LINE OF
STORMS WITH AND SLIGHTLY AHEAD OF THE FRONT IS EXPECTED TO REACH
NORTHWEST OSAGE COUNTY AROUND MIDNIGHT AND CONTINUE MOVING
ACROSS THE REGION REACHING NORTHWEST ARKANSAS BETWEEN 3 AND 5 AM.
THE PROGRESSIVE LINEAR NATURE OF CONVECTION OVERNIGHT SUGGESTS A MUCH
LARGER AREA OF EASTERN OKLAHOMA WILL BE EFFECTED BY STORMS THAN
THE SCATTERED SUPER CELLS NORTHWEST OF TULSA THURSDAY EVENING.

LARGE HAIL AND DAMAGING WINDS WILL THE PRIMARY THREAT WITH A SMALL
RISK OF TORNADOES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MAY LINGER IN THE REGION
EARLY FRIDAY MORNING BEFORE ENDING BY MID MORNING AS THE FRONT AND
UPPER LEVEL SYSTEM MOVE AWAY FROM THE FORECAST AREA. A QUIET PERIOD IS
EXPECTED FOR THE WEEKEND. A CHANCE OF THUNDERSTORMS RETURNS SUNDAY
NIGHT AS THE NEXT SYSTEM APPROACHES. A CHANCE FOR THUNDERSTORMS
REMAINS IN THE FORECAST MONDAY THROUGH WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 2, 1:12 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
212 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HAIL             SAND SPRINGS            36.14N 96.11W
05/02/2008  E0.75 INCH       TULSA              OK   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL

&&

DMJ
Local storm report, May 2, 1:14 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
214 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             4 N HOMINY              36.47N 96.39W
05/02/2008  E0.75 INCH       OSAGE              OK   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL

&&

DMJ
Local storm report, May 2, 1:32 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
232 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     3 E BRISTOW             35.83N 96.34W
05/02/2008                   CREEK              OK   LAW ENFORCEMENT

            TWO ROOFS REMOVED FROM BUILDINGS AND SCATTERED ACROSS
            ROADWAY. TIME ESTIMATED FROM RADAR DATA.

&&

JBM
Local storm report, May 2, 1:47 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
247 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND DMG     BRISTOW                 35.83N 96.39W
05/02/2008                   CREEK              OK   EMERGENCY MNGR

            MAJOR TREE DAMAGE THROUGHOUT TOWN WITH TELEPHONE POLES
            ALSO DOWNED.

&&

JBM
Local storm report, May 2, 2:05 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
305 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             JAMESVILLE              35.76N 95.64W
05/02/2008  E1.00 INCH       MUSKOGEE           OK   EMERGENCY MNGR

&&

JBM
Local storm report, May 2, 2:28 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
328 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     5 SSE HASKELL           35.75N 95.64W
05/02/2008  M68.00 MPH       MUSKOGEE           OK   MESONET

0300 AM     TSTM WND GST     7 E CENTRAILIA          36.80N 95.21W
05/02/2008  M60.00 MPH       CRAIG              OK   MESONET

0305 AM     TSTM WND GST     5 SSE HASKELL           35.75N 95.64W
05/02/2008  M61.00 MPH       MUSKOGEE           OK   MESONET

0315 AM     TSTM WND GST     5 S ADAIR               36.36N 95.27W
05/02/2008  M60.00 MPH       MAYES              OK   MESONET

&&

JBM

The radar

The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 09:12 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 2, 3:12 AM CST
Where
Benton County, Siloam Spgs
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.180, -94.530

Thunderstorm winds estimated at 70 miles an hour blew down trees, power lines, and large tree limbs throughout town. One large tree fell on a mobile home and crushed it. A 15 year old girl was killed in the mobile home and a 10 year old boy was injured by the tree. The wind also destroyed a business and damaged several homes in town.

Thunderstorm Wind, Washington

When
May 2, 3:25 AM CST
Where
Washington County, Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.950, -94.420

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Benton

When
May 2, 3:26 AM CST
Where
Benton County, Highfill
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.270, -94.350

The automated observing equipment at Northwest Arkansas Regional Airport recorded a 64 mile an hour wind gust.

Thunderstorm Wind, Benton

When
May 2, 3:30 AM CST
Where
Benton County, Pea Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.450, -94.120

Thunderstorm winds estimated at 70 miles an hour blew down a few trees.

Thunderstorm Wind, Washington

When
May 2, 3:40 AM CST
Where
Washington County, 2 mi E of Sonora
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.170, -94.014

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Benton

When
May 2, 3:47 AM CST
Where
Benton County, Garfield
Measured
61 kt (70 mph) estimated gust
Reported by
Post Office
Coordinates
36.450, -93.970

Thunderstorm winds estimated at 70 miles an hour blew down several large trees.

Thunderstorm Wind, Madison

When
May 2, 3:57 AM CST
Where
Madison County, Wesley
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.030, -93.920

Thunderstorm winds estimated at 70 miles an hour destroyed an outbuilding.

Thunderstorm Wind, Crawford

When
May 2, 4:14 AM CST
Where
Crawford County, 8 mi N of Mountainburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.746, -94.170

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb.

Thunderstorm Wind, Carroll

When
May 2, 4:20 AM CST
Where
Carroll County, 5 mi N of Green Forest
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.392, -93.450

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees along Highway 102 between Green Forrest and Oak Grove.

Thunderstorm Wind, Madison

When
May 2, 4:30 AM CST
Where
Madison County, 2 mi S of Kingston
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.021, -93.520

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Sebastian

When
May 2, 4:43 AM CST
Where
Sebastian County, Lavaca
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.330, -94.180

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.

Thunderstorm Wind, Franklin

When
May 2, 4:48 AM CST
Where
Franklin County, 3 mi N of Cass
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.723, -93.820

Thunderstorm winds estimated at 70 miles an hour blew down trees. The trees fell on Highway 23.

Hail, Franklin

When
May 2, 5:02 AM CST
Where
Franklin County, Cass
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.680, -93.820

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Benton2008-05-0215FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102056, 102061, 102063, 107170, 102065, 102067, 102071, 102073, 102077, 102080, 102083, 102084, 102089.